Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 254, NWS Lubbock, TX

July 18, 2021Childress County, Cottle County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 18, 2021, 8:35 PM CDT for Childress County, Cottle County, Hall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 8:35 PM CDT (01:35 UTC)
Expired
Jul 18, 2021, 9:30 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 137 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS54 KLUB 190135
SVRLUB
TXC075-101-191-190230-
/O.NEW.KLUB.SV.W.0254.210719T0135Z-210719T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
835 PM CDT Sun Jul 18 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Childress County in the Panhandle of Texas...
  Northwestern Cottle County in northwestern Texas...
  Hall County in the Panhandle of Texas...

* Until 930 PM CDT.

* At 833 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Gould to 8 miles southwest of
  Hedley, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...58 mph wind gust measured at the Wellington, TX West 
           Texas Mesonet.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Childress, Memphis, Turkey, Tell, Kirkland, Brice, Estelline,
  Lakeview and Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3431 10000 3431 10089 3462 10095 3475 10094
      3475 10000
TIME...MOT...LOC 0133Z 336DEG 26KT 3473 9973 3475 10072 

HAIL...0.88IN
WIND...60MPH
 
$$

MC/GKendrick
3 follow-up statements
946 
WWUS54 KLUB 190154
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
854 PM CDT Sun Jul 18 2021

TXC075-101-191-190230-
/O.CON.KLUB.SV.W.0254.000000T0000Z-210719T0230Z/
Childress TX-Cottle TX-Hall TX-
854 PM CDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CHILDRESS...NORTHWESTERN COTTLE AND HALL COUNTIES...

At 854 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Hollis to 9 miles northeast of
Caprock Canyon State Park, moving south at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Childress, Memphis, Turkey, Tell, Kirkland, Brice, Estelline,
Lakeview and Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3431 10000 3431 10089 3462 10095 3475 10094
      3475 10000
TIME...MOT...LOC 0154Z 341DEG 24KT 3457 10002 3454 10093 

HAIL...0.88IN
WIND...60MPH
 
$$

MC/GKendrick
632 
WWUS54 KLUB 190210
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
910 PM CDT Sun Jul 18 2021

TXC075-101-191-190230-
/O.CON.KLUB.SV.W.0254.000000T0000Z-210719T0230Z/
Childress TX-Cottle TX-Hall TX-
910 PM CDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CHILDRESS...NORTHWESTERN COTTLE AND HALL COUNTIES...

At 910 PM CDT, severe thunderstorms were located along a line
extending from near Kirkland to 10 miles north of Tell to 3 miles
north of Turkey, moving south at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Childress, Turkey, Tell, Kirkland, Estelline and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3431 10000 3431 10089 3462 10095 3466 10094
      3464 10000
TIME...MOT...LOC 0210Z 347DEG 17KT 3437 10003 3452 10045 3444 10092 

HAIL...0.88IN
WIND...60MPH
 
$$

MC/GKendrick
198 
WWUS54 KLUB 190225
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
925 PM CDT Sun Jul 18 2021

TXC075-101-191-190235-
/O.EXP.KLUB.SV.W.0254.000000T0000Z-210719T0230Z/
Childress TX-Cottle TX-Hall TX-
925 PM CDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR CHILDRESS...NORTHWESTERN
COTTLE AND HALL COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3431 10000 3431 10089 3462 10095 3466 10094
      3464 10000
TIME...MOT...LOC 0225Z 336DEG 26KT 3428 9998 3443 10040 3435 10087 

$$

MC/GKendrick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:14 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 18, 8:14 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
814 PM CDT Sun Jul 18 2021

.UPDATE...
Quick update to pump up PoPs across the northeast and east portions
of the forecast area as a broken line of t-storms heads south
through the eastern TX Panhandle. Also adjusted winds to show the
organized strong outflow moving south along with the storms. West
Texas Mesonet stations in the vicinity are showing N-NE winds
sustained around 25 to 35 mph.

At this time, it's still uncertain how far to the southwest (e.g.
the Lubbock area) the activity will extend overnight as the
activity farther west across the Panhandle is currently much
weaker.

&&

.PREV DISCUSSION... /issued 613 PM CDT Sun Jul 18 2021/

AVIATION...
VFR conditions will persist through much of the next 24 hours,
except if a shower or thunderstorm moves near or over a terminal.
Showers and thunderstorms will continue to be possible this
evening and tonight at all terminals. As a result, will continue
to favor an extended period of VCTS in the TAFs to cover for the
possibility.

PREV DISCUSSION... /issued 231 PM CDT Sun Jul 18 2021/

SHORT TERM...

Isolated, scattered showers have developed across the Rolling
Plains and then southwestward to the northern Permian Basin along
the remnants of an outflow boundary from an overnight MCS that
moved across the western part of the forecast area and was in its
dying phase in southeastern New Mexico. Regarding the bubbling
showers across the forecast area this afternoon, shear is very
weak and will definitely favor a very elementary 45 minute or so
full life cycle with little in the way of outflow interaction
being able to organize activity into anything more widespread.
CAPE profiles and moisture levels favor the potential for a few
strong updrafts on the upward bound, the downdrafts of which could
produce marginally severe wind gusts and locally heavy rainfall
in line with previous thinking. Much of the instability in the
area of ongoing convection should get tapped out by early evening
at which time the focus shifts to the north/northeast with the
possibility of an approaching short wave trough bringing a round
of isolated to scattered convection overnight. A slight increase
in shear with the approach of the shortwave will bring a modest
increase in potential for more widespread precip. One more upper
trough during the day Monday combined with the modestly unstable
and weakly-capped air mass will bring the chance for additional
showers and storms mainly during the afternoon hours. With the
limited potential for organized convection the lower MOS values
for PoP's have been favored. Otherwise, no significant adjustments
were made to the initialization.

LONG TERM...

We pick up this period with flow aloft beginning to turn out of the
northeast, typically setting up a cooler, but drier, pattern for us.
The persistent western ridging will start to show signs of gradual
weakening and flattening, allowing a trough to retrograde into TX by
Tuesday afternoon. The start of this period, though, Monday evening
into early Tuesday morning, will continue to see a chance for
thunderstorms producing locally heavy rain across much of the CWA
as a backdoor front/trough confronts PWATs well in excess of
1.3". Rain chances will quickly come to an end Tuesday morning
from northeast to southeast as flow aloft continues to veer to the
northeast, pulling in cool, dry air aloft. From here, a roughly
1020mb sfc high generally over MO sweeps out the rest of our
moisture.

For those who have been complaining of the humidity of recent days,
Wednesday will be your best day this week as the drier air remains
in place, but this will be fleeting. By Thursday, we start to see
Gulf moisture advecting into the region, bringing back that
uncomfortable and unusual late July sticky feeling. The
aforementioned trough will cutoff over West Texas by Friday, and
could bring a return of rain chances by next weekend. Models are
still highly uncertain how far this low slips under the ridge by
next weekend, so we have kept to slight mention PoPs for now.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Jul 18, 2:35 PM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
235 PM CDT Sun Jul 18 2021

TXZ021>044-191945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
235 PM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop across the South
Plains area, including the extreme southern Panhandle and the
Rolling Plains. Heavy rain can be expected in the strongest storms
with rain rates potentially upwards of two inches per hour which will
lead to the potential for localized flash flooding. Isolated strong
to damaging wind gusts between 50 to 60 mph will be possible as well,
though the severe weather threat is low. Tropical showers and
thunderstorms may persist into the overnight hours Sunday into early
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain and scattered thunderstorm chances will continue Monday into
early Tuesday along with the risk for locally heavy rain and
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 5:28 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
528 PM CDT Sun Jul 18 2021

TXZ034-035-040-041-182245-
Terry TX-Hockley TX-Lynn TX-Lubbock TX-
528 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK...
NORTHWESTERN LYNN...NORTHEASTERN TERRY AND SOUTHEASTERN HOCKLEY
COUNTIES UNTIL 545 PM CDT...

At 5:18 PM the National Weather Service in Lubbock received reports
of a landspout tornado west of Woodrow. Additional landspouts may
form along a boundary from Meadow to Slide to Ransom Canyon. This
threat could move to the northwest as the boundary moves to the west
and north west.

Wind gusts up to 50 mph will be possible with this storm.

If you observe a landspout...take shelter in a sturdy building.

LAT...LON 3322 10178 3328 10224 3360 10203 3358 10170
TIME...MOT...LOC 2221Z 181DEG 2KT 3350 10187

GKendrick
Special weather statement, Jul 18, 5:28 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
528 PM CDT Sun Jul 18 2021

TXZ034-035-040-041-182245-
Terry TX-Hockley TX-Lynn TX-Lubbock TX-
528 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK...
NORTHWESTERN LYNN...NORTHEASTERN TERRY AND SOUTHEASTERN HOCKLEY
COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodrow, or 4 miles south of Lubbock. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lubbock, Wolfforth, Lubbock South Plains Mall, Texas Tech University,
Slide, Downtown Lubbock, Woodrow, Reese Center, Meadow, Buffalo
Springs, Ropesville, New Home and Lubbock Science Spectrum.

LAT...LON 3322 10178 3328 10224 3360 10203 3358 10170
TIME...MOT...LOC 2221Z 181DEG 2KT 3350 10187

10
Local storm report, Jul 18, 6:32 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          2 S WOODROW             33.42N 101.84W
07/18/2021                   LUBBOCK            TX   NWS EMPLOYEE

            LANDSPOUT TORNADO OBSERVED BENEATH A CONVECTIVE TOWER
            ALONG AN OUTFLOW BOUNDARY MOVING TO THE NORTHWEST. THE
            LANDSPOUT WAS VISIBLE FOR APPROXIMATELY 10 MINUTES.

&&

EVENT NUMBER LUB2100454

MCONDER
Local storm report, Jul 18, 6:39 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          6 SSW WOLFFORTH         33.43N 102.05W
07/18/2021                   LUBBOCK            TX   TRAINED SPOTTER

            A SECOND LANDSPOUT TORNADO WAS OBSERVED FARTHER WEST
            ALONG THE SAME OUTFLOW BOUNDARY MOVING NORTHWEST THROUGH
            SOUTHERN LUBBOCK COUNTY. THIS LANDSPOUT WAS ALSO VISIBLE
            FOR APPROXIMATELY 10 MINUTES.

&&

EVENT NUMBER LUB2100455

MCONDER
Special weather statement, Jul 18, 7:08 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
708 PM CDT Sun Jul 18 2021

TXZ031-190030-
Motley TX-
708 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOTLEY COUNTY UNTIL

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Northfield, or 16 miles northeast of Matador.
This storm was nearly stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Northfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3411 10057 3411 10080 3428 10080 3429 10057
TIME...MOT...LOC 0005Z 200DEG 1KT 3422 10066

10
Special weather statement, Jul 18, 7:48 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
748 PM CDT Sun Jul 18 2021

TXZ034-035-190115-
Hockley TX-Lubbock TX-
748 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...
NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE AND SOUTHEASTERN LAMB
COUNTIES UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Shallowater, or 11 miles southwest of Abernathy,
moving southwest at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lubbock, Shallowater and Reese Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3352 10205 3372 10230 3383 10210 3383 10200
      3373 10187
TIME...MOT...LOC 0047Z 045DEG 11KT 3376 10203

GKendrick

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:08 PM CDTSpecial Weather StatementLUBMotley22 min
Jul 18, 7:48 PM CDTSpecial Weather StatementLUBHockley27 min
Jul 18, 9:23 PM CDTSpecial Weather StatementLUBChildress, Cottle, Hall, Motley22 min
Jul 18, 9:32 PM CDTAreal Flood AdvisoryLUBHall58 min
Jul 18, 9:45 PM CDTSpecial Weather StatementLUBCottle, Motley30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.